Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS Midland/Odessa, TX

June 15, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2017, 7:11 PM CDT for 4 counties in Texas. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:11 PM CDT (00:11 UTC)
Expired
Jun 15, 2017, 8:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
80.0 mph

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:11 PM CDTHAIL 110 E Midway, TXALONG 1054 ABOUT 5 MILES SOUTH OF HWY 180.
Jun 15, 7:32 PM CDTHAIL 1.251 Sw Luther, TX
Jun 15, 7:45 PM CDTHAIL 1.510 Ne Big Spring, TXREPORTED ALONG HWY 350
Jun 15, 8:05 PM CDTHAIL 2Sand Springs, TXHAIL LASTED FOR ABOUT 20 MINUTES.
Jun 15, 8:15 PM CDTHAIL 11 S Coahoma, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS54 KMAF 160011
SVRMAF
TXC033-115-227-335-160115-
/O.NEW.KMAF.SV.W.0194.170616T0011Z-170616T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
711 PM CDT THU JUN 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mitchell County in western Texas...
  Southern Borden County in western Texas...
  Howard County in western Texas...
  Southeastern Dawson County in western Texas...

* Until 815 PM CDT

* At 710 PM CDT, a severe thunderstorm was located 7 miles north of
  Vealmoor, or 10 miles northeast of Ackerly, moving southeast at 35
  mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and tennis ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Big Spring, Coahoma, Westbrook, Sand Springs, South Haven,
  Vealmoor, Luther, Lake Colorado City, Vincent, Fairview, Big Spring
  Country Club, Big Spring McMahon-Wrinkle Airpark, Knott and Midway.

This includes Interstate 20 between mile markers 167 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 10164 3237 10169 3253 10169 3253 10173
      3267 10176 3280 10152 3256 10117 3253 10117
      3253 10112 3237 10089
TIME...MOT...LOC 0010Z 322DEG 31KT 3262 10158 

HAIL...2.50IN
WIND...80MPH
 
$$

33
2 follow-up statements
992 
WWUS54 KMAF 160020
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT THU JUN 15 2017

TXC033-115-227-335-160115-
/O.CON.KMAF.SV.W.0194.000000T0000Z-170616T0115Z/
Mitchell TX-Borden TX-Howard TX-Dawson TX-
720 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MITCHELL...SOUTHERN BORDEN...HOWARD AND SOUTHEASTERN
DAWSON COUNTIES...

At 718 PM CDT, a severe thunderstorm was located near Vealmoor, or 11
miles east of Ackerly, moving southeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. Five miles south of Highway 180 on Highway 
         1054. However...the deputy was not in the strongest part of 
         the thunderstorm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Spring, Coahoma, Westbrook, Sand Springs, South Haven, Vealmoor,
Luther, Lake Colorado City, Vincent, Fairview, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Knott and Midway.

This includes Interstate 20 between mile markers 167 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 10164 3237 10169 3253 10169 3253 10173
      3267 10176 3280 10152 3256 10117 3253 10117
      3253 10112 3237 10089
TIME...MOT...LOC 0018Z 322DEG 31KT 3256 10153 

HAIL...1.00IN
WIND...60MPH
 
$$

33
932 
WWUS54 KMAF 160038
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
738 PM CDT THU JUN 15 2017

TXC033-115-227-335-160115-
/O.CON.KMAF.SV.W.0194.000000T0000Z-170616T0115Z/
Mitchell TX-Borden TX-Howard TX-Dawson TX-
738 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MITCHELL...SOUTHERN BORDEN...HOWARD AND SOUTHEASTERN
DAWSON COUNTIES...

At 737 PM CDT, a severe thunderstorm was located near Luther, or 13
miles north of Big Spring, moving southeast at 35 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained spotter. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Spring, Coahoma, Westbrook, Sand Springs, South Haven, Vealmoor,
Luther, Lake Colorado City, Vincent, Fairview, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Knott and Midway.

This includes Interstate 20 between mile markers 167 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 10164 3237 10169 3253 10169 3253 10173
      3267 10176 3280 10152 3256 10117 3253 10117
      3253 10112 3237 10089
TIME...MOT...LOC 0037Z 322DEG 31KT 3243 10141 

HAIL...1.25IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:24 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 15, 6:24 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Thu Jun 15 2017

.DISCUSSION...

&&

.AVIATION...
Scattered storms over the Trans Pecos may spread into Permian
Basin this evening. Only have mention of storms in PEQ and INK
for the next several hours. Otherwise VFR with a south wind.

&&

.PREV DISCUSSION... /issued 529 PM CDT Thu Jun 15 2017/

UPDATE...
Severe Thunderstorm Watch issued.

DISCUSSION...
Updated zones for new watch for Trans Pecos and Permian Basin.
Storms currently over Reeves Co expected to move east and expand
in coverage.

PREV DISCUSSION... /issued 225 PM CDT Thu Jun 15 2017/

DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.

After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.

An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.

Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 105  74 107 /  20  10   0  10
Carlsbad                       66 107  66 109 /  10   0   0   0
Dryden                         74 108  73 108 /  20  20   0  10
Fort Stockton                  74 108  72 107 /  30  10   0  10
Guadalupe Pass                 71 100  70 102 /  10   0   0   0
Hobbs                          66 101  66 105 /  10  10   0   0
Marfa                          64 100  61 100 /  20  10   0   0
Midland Intl Airport           74 106  74 106 /  20  10   0  10
Odessa                         73 106  73 105 /  20  10   0  10
Wink                           70 110  67 110 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 15, 1:37 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.

Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.

Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 15, 5:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
510 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SSW PECOS             31.38N 103.51W
06/15/2017  M64 MPH          Reeves             TX   AWOS

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:32 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Jun 15, 7:58 PM CDTSpecial Weather StatementMAFEctor47 min
Jun 15, 8:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell59 min
Jun 15, 8:09 PM CDTSpecial Weather StatementMAFMidland51 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningMAFBorden, Howard50 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland36 min
Jun 15, 8:47 PM CDTSevere Thunderstorm WarningMAFMitchell43 min
Jun 15, 8:52 PM CDTSpecial Weather StatementMAFGlasscock38 min
Jun 15, 9:07 PM CDTSevere Thunderstorm WarningMAFGlasscock38 min
Jun 15, 9:09 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland36 min
Jun 15, 9:24 PM CDTSpecial Weather StatementMAFMitchell51 min
Jun 16, 3:13 AM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more18 hr
Jun 16, 2:05 PM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more31 hr
Jun 16, 5:18 PM CDTSpecial Weather StatementMAFPecos27 min
Jun 16, 6:44 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.